Article Text

Sinus bradycardia and multiple episodes of sinus arrest following administration of ibutilide

Statistics from Altmetric.com

Ibutilide is a Vaughan-Williams class III antiarrhythmic agent used for conversion of recent onset atrial flutter and fibrillation.1 We present the first case report of multiple sinus arrest episodes following administration of ibutilide in a patient with latent sinus node dysfunction.

A 79 year old woman with a history of hypertension, angina, and heart failure presented to the emergency department with exacerbation of heart failure. Medications before admission included metoprolol, digoxin, nitroglycerin, and aspirin.

On day 6, she complained of pleuritic pain radiating to the left arm and neck. Electrocardiography revealed atrial fibrillation with intermittent periods of atrial flutter. She became tachypnoeic with blood pressure of 100/52 mm Hg and heart rate of 82 beats/min. Ibutilide (1 mg) was administered intravenously over 10 minutes for conversion of atrial fibrillation to sinus rhythm, which occurred 10 minutes after infusion (52 beats/min). The patient immediately complained of hot flushes. Over the subsequent 17 minutes she experienced 19 distinct episodes of sinus arrest (mean duration 3.1 seconds, range 2.2–4.5) (fig 1). During these episodes, blood pressure ranged from 103–88/65–51 mm Hg, and heart rate varied from 49–58 beats/min. No treatment was initiated. She remained in sinus rhythm without further sinus arrest episodes during hospitalisation. She experienced no sequelae and was discharged two days later on metoprolol, digoxin, frusemide, and aspirin. She was readmitted three months later with atrial fibrillation (heart rate 84 beats/min) that terminated spontaneously, immediately after which a single 3.3 second sinus pause occurred followed by a junctional beat and then sinus rhythm. Sinus node dysfunction was diagnosed and she had a permanent pacemaker implanted.

Figure 1

Multiple episodes of sinus arrest following the administration of intravenous ibutilide for termination of atrial fibrillation. On each rhythm strip, the top tracing is lead II and the bottom is lead V1. Times are from start of ibutilide infusion.

Discussion

Single, brief episodes of sinus arrest have been reported following electrical cardioversion of atrial fibrillation.2 3 Our patient, however, had multiple sinus arrest episodes, which are unlikely to be attributable solely to cardioversion. Ibutilide rechallenge could not be performed because of ethical reasons. Nevertheless, ibutilide was considered a causative or facilitating agent for several reasons. There was a clear temporal relation between ibutilide administration and onset of sinus arrest episodes. Sinus arrest did not occur before ibutilide and did not recur during hospitalisation. Furthermore, the patient had previously experienced two episodes of spontaneous conversion without complications. She had 19 distinct episodes of sinus arrest following ibutilide, compared to only a single sinus pause following spontaneous conversion during her subsequent admission. Although metoprolol may inhibit sinus node function, she had been taking this drug for five months before admission without complications. She was on a stable dose of digoxin for one month with a therapeutic serum digoxin concentration. Myocardial infarction was ruled out.

Ibutilide in the presence of metoprolol and digoxin likely unmasked and exacerbated underlying sinus node dysfunction in our patient, resulting in multiple episodes of sinus arrest. Ibutilide should be used cautiously in patients with documented or suspected sinus node dysfunction.

Acknowledgments

Fellowship of Dr Amin is supported in part by an unrestricted grant from Hoechst Marion Roussel.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.